Company Blog
  • Register

Blog articles are provided as informational purposes only and are not intended to constitute medical advice. Medication protocols are subject to patient’s medical provider’s authorization.

 

Pruritus, also known as itching, is not the most common symptom seen in our patients at end of life, but it can be distressing and adversely affect quality of life. Pruritus can be described as an unpleasant sensation of the skin or mucous membranes that provokes the desire to scratch or rub. There are several chemical mediators, known as “pruritogens,” that are involved in the pathophysiology of itching. Although histamine is the best known pruritogen, there are several others, including serotonin, cytokines and opioids, that can play a role. This helps explain why not all itching sensations respond to treatment with antihistamines.

 

“Drug interaction” generally refers to an interaction between two or more drugs that alter the performance of at least one of the interacting drugs.  Prescription and over-the-counter (OTC) medications, nutritional supplements, herbal products, foods, diagnostic agents, and other chemical substances have the potential to participate in interactions.  These interactions may alter medication absorption, distribution, metabolism, or elimination, which can, in turn, change their concentration, efficacy, or potential to cause adverse effects. Because drug interactions are so common, interactions are generally expressed in “levels of severity” to help identify the degree of risk.

 

Lung cancer is the second leading cause of all deaths in the United States.  It is the second most common type of cancer, but the number one cause of cancer deaths.  The primary risk factor, cigarette smoking, is estimated to attribute to 90% of lung cancer cases.  This includes cases related to second-hand smoke. 

 

In the hospice setting, many healthcare practitioners are familiar with more common end-of-life symptoms.  These include pain, constipation, nausea and/or vomiting, anxiety, agitation, or dyspnea.  However, there are some less common symptoms that hospice patients may encounter, which may include hiccups, metallic (or bad) taste, and dizziness.

 

Celebrating Hospice Awareness Month with a virtual standing ovation for our valued hospice partners!

 

ANCC Accreditation

ProCare HospiceCare is accredited as a provider of nursing continuing professional development by the American Nurses Credentialing Center’s Commission on Accreditation.